Virginia, 2024Flooding in Virginia, January 28 to 29, 2024
January 28 to 29, 2024 · NWS LWX · 6 events in 3 counties and zones
An area of low pressure moved by to the south during the early morning hours of January 29th bringing a widespread inch and a half to two inches of rain. This resulted in some rivers rising into Minor Flood Stage and several streams overflowing their banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved by to the south during the early morning hours of January 29th bringing a widespread inch and a half to two inches of rain. This resulted in some rivers rising into Minor Flood Stage and several streams overflowing their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 27, 9:15 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Jan 27, 9:15 PM EST, 4 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
915 PM EST Sat Jan 27 2024
.SYNOPSIS...
Low pressure will move from the Ohio River Valley to the Mid-
Atlantic through Sunday morning, then move offshore Sunday
evening. High pressure will build into New England for much of
next week. A clipper system will dive southeastward around the
high from the Great Lakes toward the Carolinas and Mid-Atlantic
late Tuesday through Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Rain has been slower to reach the area than originally expected,
but it's now moving up pretty quickly. Some changes have been
noted on 18Z model guidance and it is to bring the heaviest
totals now more westward to the Appalachian Mountains. Expected
rainfall totals still look about the same 1-1.5 inches. The
heaviest rain will occur overnight tonigh 06z-12Z with light to
moderate rain after 12Z Sunday. Still looks like some flooding,
mainly minor, will occur overnight into Sunday morning.
Temperatures tonight should hold steady in the upper 30s to low
40s, locally down into the mid 30s over the higher terrain.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The flooding concern persists into early/mid Sunday morning.
The mentioned wave of low pressure and convective line exit into
the Chesapeake Bay just after daybreak. As this feature pushes
out of the region, there should be some lull in the action. An
upstream trough tracks through during the second half of Sunday.
Strong ascent underneath this system will aid in increased
shower production during the afternoon to evening hours.
Temperatures should return to near normal readings owing to a
shift to persistent northerly flow. Forecast highs are likely to
remain in the 40s, with mid 30s in the mountains. Given the
chilly conditions, do not be surprised if some snowflakes mix in
closer to the Mason-Dixon Line. With temperatures in the upper
30s, not anticipating any accumulations. Snow accumulations will
be restricted to the mountain locations, particularly the
Allegheny Front. Around 1 to 3 inches are possible through
Sunday into Monday morning. There are a number of models much
higher, so these numbers will likely be adjusted in time.
Expect seasonable temperatures for the new work week. As the
main trough axis shifts offshore, an additional disturbance may
push southeastward across the area on Monday. Given a lack of
moisture over the region due to northwesterly flow, the main
threat would be upslope induced snow showers along the
Alleghenies. Elsewhere can expect a drying trend through the day
and into the overnight. This is accompanied by brisk
northwesterly winds gusting up to around 25 to 30 mph. Low
temperatures at night drop into the 20s to near freezing.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Deterministic and ensemble guidance continues to show a troughy
pattern during the middle parts of next week with high pressure
building over the eastern US. An amplified upper level low/trough is
forecast to drop south into the mid-Atlantic Tuesday into Wednesday.
The upper level low dropping through the region is likely to track a
surface low through parts of our region. This low may combine with
some near freezing temperatures to bring a mix of rain and snow
showers to the area. Temperatures will be borderline near freezing
and precipitation types will be highly dependent on the temperature
profile of the atmosphere on Wednesday.
After this system exits the region, weak ridging builds over the
eastern sea board leading to above normal temperatures returning for
the second half of next week. Dry conditions are likely Thursday
through Saturday with light and variable winds with partly to mostly
cloudy conditions.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Ceilings will continue to lower through the remainder of the
afternoon. This is all ahead of a strong frontal system
approaching from the southern U.S. As rainfall moves in from
southwest to northeast, VFR conditions quickly shift to MVFR to
IFR conditions. The main issue will be the low ceilings,
particularly during the overnight hours and into much of Sunday.
Although there should be some breaks in the rain on Sunday, the
aviation guidance maintains low ceilings given persistent cool
northerly flow. Gusts in the afternoon may approach 20 knots.
Any rain threat largely tapers off by late Sunday night across
the area terminals. Skies do remain cloudy to start off the week
but ceilings should gradually increase through the day as drier
air moves in from the northwest. MVFR conditions in the morning
should give way to VFR for the remainder of the day and into
Monday night. The big story is the wind with northwesterlies
gusting to around 25 to 30 knots, particularly during the late
morning to afternoon.
A system may bring precipitation to the region late Tuesday into
Wednesday and may lead to periods of subVFR conditions. Ceilings
should improve Thursday through Friday with VFR conditions
favored.
&&
.MARINE...
Winds stay below Small Craft Advisory levels through this
evening. However, easterly winds strengthen into the overnight
which prompted Small Craft Advisories for all waters through
Sunday morning. Northerly gusts pick up intensity on Sunday with
channeling effects becoming likely. Thus, gusts up to 20 to
perhaps 25 knots are possible which would require additional
advisories. Winds eventually shift to northwesterly by early
Monday morning, accompanied by continued brisk winds. These
could approach gale force at times. Expect a gradual decrease
in wind fields late Monday into early Tuesday.
SubSCA conditions are favored Tuesday through Thursday, but near 18
knot gusts may be possible on Friday.
&&
.HYDROLOGY...
With a large uptick in model precipitation forecasts, a swath of
1.00-1.50 inches are possible across much of the area west of
I-95. This activity comes in two phases as a stratiform band
pushes through by the mid-evening into the early overnight
hours. During the middle/latter half of the night, a more
convective driven band of rain accompanies the main surface low.
This is where hourly rainfall rates could pick up a bit,
generally on the order of 0.25 to 0.50 inches in spots. The
threat for freshwater flooding persists into Sunday morning
before shifting over to a river flood issue. This would likely
affect the area rivers on Sunday into Monday.
&&
.TIDES/COASTAL FLOODING...
As onshore flow increases, near minor flooding is possible at these
vulnerable shoreline locations Sunday into Sunday night. CBOFS
actually shows moderate at Annapolis and Straits Point Sunday
afternoon and night, but this seems unlikely given a lack of longer
duration strong onshore flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 1 AM EST Sunday through Sunday morning for
DCZ001.
MD...Flood Watch from 1 AM EST Sunday through Sunday morning for
MDZ011-013-014-016-018-503>506.
VA...Flood Watch from 1 AM EST Sunday through Sunday morning for
VAZ053-054-505-506.
Flood Watch until 7 AM EST Sunday for VAZ025>027-029-030-
036>040-050-051-055-056-501>504-507-508-526-527.
WV...Flood Watch until 7 AM EST Sunday for WVZ505-506.
MARINE...Small Craft Advisory from 3 AM Sunday to 6 AM EST Monday for
ANZ530>532-538>540.
Small Craft Advisory from 3 AM to 1 PM EST Sunday for ANZ533-
535-536-541-542.
Small Craft Advisory from 6 PM Sunday to 6 AM EST Monday for
ANZ533-534-537-541-543.
Small Craft Advisory until 10 AM EST Sunday for ANZ534-537-543.
&&
SYNOPSIS...BRO
NEAR TERM...LFR
SHORT TERM...BRO
LONG TERM...JMG
AVIATION...LFR/JMG
MARINE...LFR/JMG
HYDROLOGY...LFR
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Jan 27, 3:49 PM EST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
349 PM EST Sat Jan 27 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
349 PM EST Sat Jan 27 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for portions of the DC and Baltimore
metro tonight into Sunday morning.
Elsewhere, isolated instances of flooding are possible tonight
due to a combination of rain and saturated soil.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Flood Watch is in effect for portions of the DC and Baltimore
metro Sunday morning. Elsewhere, isolated instances of flooding
are possible into Sunday due to a combination of rain and
saturated soil.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
349 PM EST Sat Jan 27 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for portions of the Shenandoah Valley
and counties east of the Blue Ridge tonight into Sunday morning.
Elsewhere, isolated instances of flooding are possible tonight
due to a combination of rain and saturated soil.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Flood Watch is in effect for portions of the Shenandoah Valley
and counties east of the Blue Ridge into Sunday morning.
Elsewhere, isolated instances of flooding are possible into
Sunday due to a combination of rain and saturated soil.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-281000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
349 PM EST Sat Jan 27 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for Highland and Pendleton Counties
tonight into Sunday morning.
Isolated instances of flooding are possible tonight due to a
combination of rain and saturated soil.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated instances of flooding are possible into Sunday due to a
combination of rain and saturated soil.
There is a slight winter storm threat Sunday into Monday morning.
Light freezing rain may cause travel disruptions Sunday morning,
then accumulating snow may cause travel disruptions Sunday night
into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Fairfax
- When
- January 28, 2:00 AM EST to 9:00 AM EST
- Where
- Fairfax County, 1.46 mi N of Ilda to 1.33 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.851, -77.250
The Accotink Creek at Woodburn Road/Strathmeade Springs crested at 252.14' in Minor Flood Stage. Both Woodburn Road and Prosperity Avenue were flooded by at least a foot of water.
Flood, Prince William
- When
- January 28, 4:50 AM EST to 9:50 AM EST
- Where
- Prince William County, 1.88 mi SSW of Catharpin to 1.46 mi S of Catharpin
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.824, -77.580
Little Bull Run at Artemus Road crested in Minor Flood Stage at 5.83 feet. Water from Little Bull Run overflowed on Artemus Road.
Flood, Fairfax
- When
- January 28, 5:00 AM EST to 11:00 AM EST
- Where
- Fairfax County, 1.23 mi NE of Clarks Crossing to 0.4 mi W of Mc Lean Hamlet
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.932, -77.283
Difficult Run at Browns Mill Road/Wolf Trap crested at 196.08' in Minor Flood Stage. Water was overflowing Browns Mill Road.
Flood, Frederick
- When
- January 28, 6:00 AM EST to 12:00 PM EST
- Where
- Frederick County, 0.65 mi SE of Armel to 0.57 mi ESE of Armel
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.074, -78.141
Reardon Road closed at Wrights Run due to high water.
Flood, Prince William
- When
- January 28, 6:00 AM EST to January 29, 3:30 AM EST
- Where
- Prince William County, 2.64 mi SW of Aden to 3.21 mi S of Aden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.623, -77.565
Cedar Run near Aden crested at 11.45' in minor flood stage. Fleetwood Road flooded near Cedar Run. Water was over the banks, affecting agricultural land near Aden.
Flood, Prince William
- When
- January 28, 6:00 AM EST to 2:00 PM EST
- Where
- Prince William County, 1.36 mi NW of Brentsville to 1.42 mi E of Nokesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.694, -77.518
Kettle Run near Bristow Manor Golf Club crested at 6.84 feet in minor flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, January 28 to 29, 202427 events
- Flooding in Ohio, January 28 to 29, 20248 events
- Flood and High Wind in Alaska, January 28 to 30, 202475 kt wind · 8 events
- Dense Fog in California, January 28, 20247 events
- Winter Weather in North Carolina, January 28 to 29, 20246 events
- Winter Weather in Vermont, January 28 to 29, 20243 events
- Flooding in Oregon, January 28 to 31, 20243 events
- Heavy Snow in Alaska, January 28 to 29, 20242 events
- Winter Weather in Massachusetts, January 28 to 29, 20242 events
- Heavy Snow and Winter Weather in Tennessee, January 28 to 29, 20242 events
- Heavy Snow in Massachusetts, January 28 to 29, 20242 events
- Winter Weather in Maine, January 28 to 29, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149383, 1149382, 1149385, 1149379, 1149380, 1149381.